Utah, 2015

Damaging Wind in Utah, September 13, 2015

September 13, 2015 · NWS SLC · 1 event in 1 county or zone

Widely scattered thunderstorms formed across southwest Utah on September 13, and a severe wind gust was recorded with one storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Widely scattered thunderstorms formed across southwest Utah on September 13, and a severe wind gust was recorded with one storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 13, 9:40 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 13, 9:40 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT SUN SEP 13 2015

.SYNOPSIS...HIGH PRESSURE OVER THE AREA WILL BREAK DOWN TODAY
ALLOWING MOISTURE TO SPREAD INTO SOUTHWEST UTAH THIS AFTERNOON.
THIS MOISTURE WILL SPREAD ACROSS THE REST OF THE AREA MONDAY AND
REMAIN OVER THE REGION THROUGH MID WEEK. SEVERAL DISTURBANCES
WILL BRING A COOL AND UNSETTLED PERIOD TO THE AREA THROUGH MID
WEEK.

&&

.DISCUSSION...DOMINANT RIDGE THAT HAS BEEN IN PLACE OVER UTAH FOR
PAST WEEK WILL SLOWLY MIGRATE EASTWARD TODAY AS A WEAK
DISTURBANCE OVER NORTHERN CALIFORNIA MOVES EASTWARD. THE LEADING
EDGE OF THE DEFORMATION ZONE AHEAD OF THIS DISTURBANCE WILL MOVE
INTO SOUTHWEST UTAH THIS AFTERNOON BUT THE AIR MASS IS STILL
RELATIVELY DRY SO ANY CONVECTION THAT DEVELOPS WILL LIKELY BE OF
THE DRY VARIETY WITH GUSTY WINDS. THE AIR MASS MOISTENS UP THIS
EVENING WITH THE PASSAGE OF THE DEFORMATION ZONE SO EXPECT THE
SHOWERS AND THUNDERSTORMS TO BE WET AND INCREASE IN COVERAGE. THE
CURRENT FORECAST LOOKS GOOD THERE.

HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS IN THE EXTREME
NORTHWEST CORNER OF THE CWA THIS AFTERNOON AS THE NOSE OF A WEAK
JET WILL MOVE INTO THAT AREA. LIFTED INDEX SHOW SOME MINUS 1-2 AND
THE NCAR ENSEMBLE FORECAST SHOW SOME RADAR REFLECTIVITY TO BE
PRESENT THERE AFTER 22Z.

&&

.AVIATION...SOUTHEAST WINDS AT THE SLC TERMINAL ARE EXPECTED TO
SHIFT TO NORTHWEST AT 20Z. HOWEVER...THERE IS A 30 PERCENT CHANCE
THAT THE WINDS WILL SHIFT BY 19Z. VFR CONDITIONS WILL PREVAIL
THROUGH THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&

PUBLIC...STRUTHWOLF
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 13, 3:25 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT SUN SEP 13 2015

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
425 AM MDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS OVER EXTREME SOUTHWEST WYOMING THIS
AFTERNOON AND EVENING.

MOISTURE SPREADING NORTH INTO SOUTHERN UTAH THIS AFTERNOON WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHWEST UTAH LATE
DAY. THIS SHOWER AND THUNDERSTORM ACTIVITY WILL SPREAD NORTH INTO
CENTRAL UTAH OVERNIGHT.

THE LEADING EDGE OF THIS MOISTURE MAY SUPPORT THUNDERSTORMS WITH
LITTLE RAINFALL BUT DRY MICROBURST WINDS AND
LIGHTNING...INCREASING THE THREAT OF CRITICAL FIRE WEATHER
CONDITIONS FOR A BRIEF PERIOD THIS EVENING INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT RAINFALL WILL
EXIST ACROSS WESTERN AND NORTHERN UTAH TUESDAY...THEN MAINLY OVER
NORTHERN UTAH AND SOUTHWEST WYOMING TUESDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
September 13, 1:25 PM MST
Where
Beaver County, 12.19 mi SSW of Newhouse
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
38.310, -113.390

The Brimstone Reservoir RAWS recorded a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602094.